Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Elko, NV

June 10, 2013Humboldt County, Nevada

NWS Elko, NV issued this flash flood warning at Jun 10, 2013, 6:19 PM PDT for Humboldt County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2013, 6:19 PM PDT (01:19 UTC)
Expired
Jun 10, 2013, 9:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Humboldt County, NV

The radar

The Elko radar (KLRX), 227 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2013-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2013-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WGUS55 KLKN 110119
FFWLKN
NVC013-110415-
/O.NEW.KLKN.FF.W.0001.130611T0119Z-130611T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
619 PM PDT MON JUN 10 2013

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN HUMBOLDT COUNTY IN NORTHWEST NEVADA...
  THIS INCLUDES THE CITY OF DUFFERENA...

* UNTIL 915 PM PDT

* AT 615 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...DUFFERENA AND THE BLACK 
ROCK DESERT AND THE SHELDON NATIONAL WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4194 11930 4191 11886 4157 11899 4154 11922

$$

PJS
1 follow-up statement
744 
WGUS75 KLKN 110403
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
903 PM PDT MON JUN 10 2013

NVC013-110409-
/O.CAN.KLKN.FF.W.0001.000000T0000Z-130611T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUMBOLDT NV-
903 PM PDT MON JUN 10 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
HUMBOLDT COUNTY...

&&


LAT...LON 4194 11930 4191 11886 4157 11899 4154 11922

$$

PJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:52 PM PDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 10, 2:52 PM PDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
252 PM PDT MON JUN 10 2013

.SYNOPSIS...BREEZY CONDITIONS THROUGH THIS EVENING WITH SHOWERS
AND THUNDERSTORMS MOVING ACROSS NORTHERN NEVADA TONIGHT. ISOLATED
SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON THROUGH THURSDAY
AND COOLER TEMPERATURES EXPECTED BY THURSDAY.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. LOW PRESSURE IS TRACKING
INTO NEVADA WITH VERY DRY AIR OVER THE EASTERN HALF OF NEVADA.
THUNDERSTORMS ARE FORMING IN HUMBOLDT COUNTY IN DIFFLUENT AREA AND
ALONG AREA OF LOW LEVEL CONVERGENCE. VERY UNSTABLE WITH LI'S
APPROACHING -4 AND CAPE OF 500-1000 J/KG. GUSTY OUTFLOW WINDS OF
UP TO 50 MPH ARE POSSIBLE WITH SOME OF THESE STORM AS FAVORABLE
DCAPE VALUES EXIST. THE LEADING EDGE OF THE STORMS WILL BE DRY AND
TRANSITION TO WET AS PWATS INCREASE. GUSTY SOUTH TO SOUTHWEST
WINDS ACROSS MUCH OF THE AREA WITH GUSTS OF 40-45 MPH COMMON.
TONIGHT THE LOW WILL EJECT NORTHEAST AND SHOWERS AND THUNDERSTORMS
WILL PROGRESS EAST ACROSS NORTHERN NEVADA. TUESDAY ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM FROM CENTRAL NEVADA
TO NORTHEAST NEVADA ALONG A WEAK AREA OF CONVERGENCE AND
INSTABILITY WITH LI'S AROUND -1. ADDITIONALLY BREEZY WINDS WILL
DEVELOP TUESDAY AFTERNOON. TUESDAY NIGHT A JET STREAK AND WEAK
UPPER LEVEL WAVE WILL KEEP SHOWERS GOING OVERNIGHT. WEDNESDAY WILL
BE BREEZY WITH WEST TO SOUTHWEST WINDS UP TO 30 TO 35 MPH IN THE
AFTERNOON HOURS. ISOLATED THUNDERSTORMS WILL DEVELOP MAINLY OVER
NORTHEASTERN NEVADA AS SOME RESIDUAL MOISTURE AND INSTABILITY
EXISTS IN THIS AREA.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. LONG RANGE MODELS ARE IN
ABOVE AVERAGE AGREEMENT FOR THIS FORECAST CYCLE. SHARP TROUGH AXIS
WILL SWING ACROSS THE GREAT BASIN DURING THURSDAY. THE BEST
INSTABILITY IS FORECAST TO BE ACROSS NORTHERN NEVADA WHERE THE H3
RRQ INTERSECTS THE INSTABILITY AXIS JUST AHEAD OF SAID TROUGH AXIS.
WILL CONTINUE WITH THE PREVIOUS FORECAST IDEA OF SLGT CHC TSTMS
FOR HUMBOLDT AND ELKO COUNTIES THURSDAY AFTERNOON.

WITH THE UPPER TROUGH SHIFTING EAST LATE THURSDAY...THE UPPER LEVEL
FLOW BECOMES WEST TO SOUTHWEST AHEAD OF THE NEXT TROUGH DIGGING
TOWARD THE PACIFIC NORTHWEST COAST. AS A RESULT...A DRY AND WARMER
WEATHER REGIME IS IN STORE FOR THE GREAT BASIN THROUGH THE UPCOMING
WEEKEND. AFTERNOON TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL FRIDAY
THROUGH THE WEEKEND. IN FACT...THIS TREND IS EXPECTED TO CONTINUE AS
THE TROUGH SINKS SOUTH OFF THE NORTHERN CALIFORNIA COAST AT THE
BEGINNING OF NEXT WEEK.

.AVIATION...INSTABILITY RESULTING IN SCATTERED THUNDERSTORMS
DEVELOPING OVER HUMBOLDT COUNTY...WILL GRADUALLY SHIFT INTO NORTHERN
LANDER/EUREKA AND ELKO COUNTY LATER TONIGHT. LOCALIZED OUTFLOW WINDS
CREATED FROM THESE STORMS WILL REACH 45 TO 55 MPH WITH SOME OF THE
STRONGER CELLS ACHIEVING SEVERE LIMITS THIS AFTERNOON INTO THIS
EVENING. IN ADDITION...BLOWING DUST WILL HELP REDUCE VISIBILITIES AT
THE KWMC/KEKO TERMINALS. THUNDERSTORM CHANCES WILL BE 30 TO 40
PERCENT AT THE KWMC/KEKO TERMINALS OVERNIGHT.
&&

.FIRE WEATHER...THUNDERSTORMS EXPECTED OVER HUMBOLDT COUNTY THIS
EVENING AND PROGRESSING EAST OVERNIGHT. THE THUNDERSTORMS WILL BE
DRY ALONG THE LEADING EDGE AND TRANSITION TO WET THROUGH THE
EVENING. BREEZY CONDITIONS EXPECTED THROUGH AT LEAST THURSDAY AND
ISOLATED THUNDERSTORMS EXPECTED TUESDAY THROUGH THURSDAY WITH MOST
OF THE ACTIVITY IN THE AFTERNOON AND EVENING HOURS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

90/89/89/90

In the hours before

Special weather statement, Jun 10, 4:01 PM PDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
401 PM PDT MON JUN 10 2013

NVZ030-036-037-040-110115-
HUMBOLDT COUNTY-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...
BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY...TONOPAH...
ROUND MOUNTAIN
401 PM PDT MON JUN 10 2013

...SPECIAL WEATHER STATEMENT...

A STRONG OUTFLOW BOUNDARY FROM COLLAPSING THUNDERSTORMS IS PRODUCING
STRONG GUSTY WINDS UP TO 45 MPH WITH BLOWING DUST REDUCING
VISIBILITIES TO LESS THAN ONE MILE.

LOCATIONS INCLUDE THE INTERSTATE 80 AREA NEAR WINNEMUCCA.
HIGHWAY 305 BETWEEN BATTLE MOUNTAIN AND AUSTIN. ADDITIONALLY AREAS
ON HIGHWAY 50 FROM NEW PASS SUMMIT TO AUSTIN AND AREAS ALONG
HIGHWAY 361 NEAR GABBS WILL BE IMPACTED BY THIS DUST STORM.

VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION
Special weather statement, Jun 10, 4:11 PM PDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
411 PM PDT MON JUN 10 2013

NVZ030-102345-
HUMBOLDT COUNTY NV-
411 PM PDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUMBOLDT COUNTY UNTIL
445 PM PDT...

AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF OROVADA...MOVING NORTH AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN HUMBOLDT COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4196 11803 4199 11766 4170 11773 4169 11797
TIME...MOT...LOC 2311Z 176DEG 9KT 4179 11786

PJS
Special weather statement, Jun 10, 4:19 PM PDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
419 PM PDT MON JUN 10 2013

NVZ030-110000-
HUMBOLDT COUNTY NV-
419 PM PDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUMBOLDT COUNTY UNTIL 500
PM PDT...

AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 34 MILES SOUTHWEST OF LEONARD CREEK RANCH...
MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN HUMBOLDT COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4147 11918 4145 11860 4110 11887 4110 11911
TIME...MOT...LOC 2319Z 178DEG 11KT 4119 11900

PJS
Special weather statement, Jun 10, 5:12 PM PDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
512 PM PDT MON JUN 10 2013

NVZ030-110100-
HUMBOLDT COUNTY NV-
512 PM PDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUMBOLDT COUNTY UNTIL 600
PM PDT...

AT 510 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES SOUTHWEST OF LEONARD CREEK RANCH...
MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SUMMIT LAKE AND BLACK ROCK DESERT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4162 11925 4158 11844 4125 11889 4127 11921
TIME...MOT...LOC 0012Z 172DEG 15KT 4133 11903

PJS
Special weather statement, Jun 10, 6:00 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
600 PM PDT MON JUN 10 2013

NVZ030-110145-
HUMBOLDT COUNTY NV-
600 PM PDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY
UNTIL 645 PM PDT...

AT 552 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF LEONARD CREEK RANCH...
MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   DUFFERENA...
   SAGE HEN SUMMIT AND THE BLACK ROCK DESERT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4196 11932 4196 11872 4148 11892 4145 11924
TIME...MOT...LOC 0059Z 164DEG 28KT 4154 11907

PJS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:12 PM PDTSpecial Weather StatementLKN48 min
Jun 10, 6:00 PM PDTSpecial Weather StatementLKN45 min
Jun 11, 2:08 PM PDTRed Flag WarningLKN55 hr
Jun 11, 2:09 PM PDTWind AdvisoryLKNNye, White Pine31 hr

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.